Mumsnet has not checked the qualifications, experience, or professional qualifications of anyone posting on Mumsnet Talk and cannot be held responsible for any advice given on the site. If you have any serious medical concerns we would urge you to consult your GP.

co-codamol is this normal

(35 Posts)

Hi I was wondering if anyone has had any experience of taking co-codamol and if the side effects I have seem normal as they seem quite weird to me.

Was prescribed co-codamol on Tuesday PM. Took the first one in the evening and was so tired I had to go to bed. Yesterday I took it 3 times as instructed.

Each time within 30 mins of taking it I feel completely exhausted. Add another 15 minutes and my muscles go rigit. I have to lie down and cannot move. Then I fall asleep for about 2 ours. My mind then seem to wake up but I still cannot move for about 30 minutes. I had also lost all appetite. In between I feel quite confused and very slow.

Is this a normal reaction? It feels odd to me? Should I carry on taking it?

Poledra Thu 04-Feb-10 11:52:38

Normal reaction - makes me feel like this too, and a bit 'spacey', IYSWIM.

Wouldn't like to tell you to stop taking it, as I don't know what you're taking it for (and I'm not your doctor either smile). However, I had it for bad toothache, and I self-regulated my dose, taking it when I felt I really couldn't cope with the pain anymore.

loopylou6 Thu 04-Feb-10 11:53:02

Hmmm it sounds extreme. What are you taking them for?

bran Thu 04-Feb-10 11:53:31

Some people have very strong effects from co-codamol. Could you phone your gp and ask for his advice? He might reduce your dosage or change you on to something else.

flossie64 Thu 04-Feb-10 11:56:31

I have it at the moment.
It makes me very tired ,not sure about rigid muscles, as I am having muscle spasms just now anyway.
I am spaced out and find conversation very hard,both to follow and have IYSWIM.
Also ,another thing is I am constipated terrbly from it(TMI) blush. Not comfortable at all.sad

I have pneumonia which is not clearing. And I also have a excruciating pain on my right hand side which basically follows the rib under my breast and then go down 10 cms on the right hand side. The doctor seemed to thing I had a large tear in my muscle through coughing, which is why I have been given the cocodamol. I have not taken it today as it might sound silly but the effects are such that I am worried I won't be able to wake up as each time I take it is seems harder and harder to wake up. Like Flossie I cannot really follow a conversation. Yesterday my 4yo DD was asking me for milk and I just couldn't understand what she was asking.

In addition the thing that popped the first time and cause the pain has popped again this morning. I am in so much pain I cannot move.

Will go and see the doctor again this pm, but I just wanted to see if it is normal and I am being a drama queen or if the effects are a bit strong ifyswim

Poledra Thu 04-Feb-10 12:04:03

Even if it is a normal reaction, if you don't like it ask the doctor for something else. There are other options which might suit you better, especially if you are looking after your children. My lovely MIL took care of my children when I was taking it, as I was not competent to be left in charge of 3 DCs under 6.

loopylou6 Thu 04-Feb-10 12:05:01

I suggest Nurofen, the red liquid capsule ones, they are fantastic. I would deffo stop with the Co-Codamol tho.

weegiemum Thu 04-Feb-10 12:05:34

What strength? 8/500 or 30/500?

The higher dose can make you very spacey if you are nto used to it! Try taking one of the prescribed ones with an ordinary 500mg paracetamol so you are getting a good bit less coedine!

For a pulled muscle, or even a tear, you may well be better off with an anti-inflammatory like ibuprofen or (prescribed only) diclofenac/voltarol.

sweetkitty Thu 04-Feb-10 12:05:46

I have cocodamol for SPD just now, don't have the muscles thing but if I take two they make me very tired, spaced out and feeling sick.

I cannot take them during the day for this reason, if I need them at night, I take one then leave it about an hour and a half to two hours and take another one.

weegiemum Thu 04-Feb-10 12:06:36

Mind you I had the 30/500 for Pneumonia/pleurist before Christmas and they really helped - but I took them along with a high dose of ibuprofen.

poshwellies Thu 04-Feb-10 12:08:12

After ds's birth, I was given co-codamol every 4 hours and ended up having hallucinations.I don't take them anymore.

Go back to your gp and get another pain medicine,they can cause odd side effects.

flossie64 Thu 04-Feb-10 12:11:44

I am only taking them at night now ,due to side effects. Or you could try what weegiemum says that may help.
Get well soon.

Thanks everyone. I cannot take anti-inflamatories as I am pregnant. The dose I am on is 2 tablets of 30/500mg 4 times a day. I think I will ask for something different.

PureAsTheColdDrivenSnow Thu 04-Feb-10 12:23:19

2 x 30/500mg is a lot 4 times a day IMO -

I have the same side-effects as you do, so only ever take them when a migraine threatens. I take 2 alongside ibuprofen and it knocks me out within half an hour, and I generally feel quite spacey for the rest of the day.

What are the side-effects like if you just take one? (I thought codeine was an anti-inflammatory btw, not sure though)

KurriKurri Thu 04-Feb-10 12:24:00

LITS - I find they knock me out too (although also quite effective for pain) I also find if your taking quite a lot of them they make you very constipated.
I do what Weegiemum suggests too.

magictommybhoy Thu 25-Oct-12 20:49:10

Have been taking 30/500 co-codamil tablets to help me sleep as I am plagued with restless legs at night, does help with the problem, but I'm tired during the day and really finding it difficult to function, will have to find another solution to this problem.
GP didn't warn me about this.

magictommybhoy Thu 25-Oct-12 20:50:59

Anyone know of a solution for restless legs at night?

DameFannyGallopsAtaGhost Thu 25-Oct-12 20:58:25

Magnesium supplement for restless legs is supposed to be good.

Re the codeine, I find the stronger the pain the stronger my response - so when it kicks in I might absolutely have to nap. I also get this with ibuprofen though - could this be the same sort of mechanism?

tb Thu 25-Oct-12 21:35:19

I had co-codamol at one point for neck pain after whiplash. Then there was no outright ban on alcohol with either co-codamol or coproxamol. On a weekend away to France, I had a glass of wine on the crossing. Half-way down the glass, my face started to glow bright red and I felt really weird. I decided to dull the neck pain with wine and forego the tablets during the weekend.

When I got back, I asked a pharmacist. She told me that the reactions to alcohol with either can be quite individual - some people can drink with one, but not the other. I can go out for a meal, have a drink before, and a couple of glasses of wine during with no apparent side-effects with coproxamol, but wouldn't risk it with co-codamol.

Perhaps trying a different painkiller would work. Coproxamol is still available, as far as I know, and that might make you feel less 'spacey'.

mevrou Sat 04-May-13 14:56:16

I have had restless leg syndrome for about 20 years & have been taking Trazadone (prescribed) each night. Seems to work for me.

KurriKurri Sat 04-May-13 15:22:37

I felt very spacey and tired when i was on the higher does stuff you get on prescription - they would have doubled as sleeping pills. IME the effect does lessen as you get used to them, but you might well find something else suits you better.

Also - not sure if anyone else has mentioned this, - but codiene can make you very constipated, - so make sure you keep up your fluids and eat your roughage smile

KurriKurri Sat 04-May-13 15:23:12

dose not does. tsk.

MousyMouse Sat 04-May-13 15:27:59

codeine can be very powerful to some people as in some it is metabolised into morphine.
I would ask gp for advice (or call a chemist as it's bank holiday weekend)

MousyMouse Sat 04-May-13 15:29:47

life
how far along are you?
you can take anti inflammatories if in second trimester and if there are ni problems e.g. bleeding. but again better ask a pharmacists.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now